Alert archive / California / Wind Advisories in 2023

Wind Advisory 22, NWS Medford, OR

December 5, 2023Modoc County, Siskiyou County, California; Klamath County, Lake County, Oregon

NWS Medford, OR issued this wind advisory at Dec 5, 2023, 2:17 PM PST for Modoc County, Siskiyou County, California; Klamath County, Lake County, Oregon. It took effect at Dec 6, 2023, 7:00 AM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 5, 2023, 2:17 PM PST (22:17 UTC)
In effect from
Dec 6, 2023, 7:00 AM PST
Expired
Dec 6, 2023, 10:00 PM PST
In force
15 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

774 
WWUS76 KMFR 052217
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
217 PM PST Tue Dec 5 2023

CAZ081-061200-
/O.NEW.KMFR.WI.Y.0022.231206T1500Z-231207T0000Z/
Central Siskiyou County-
217 PM PST Tue Dec 5 2023

...WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM PST WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Central Siskiyou County. This includes the Shasta valley
  south of Montague, including the city of Weed.

* WHEN...From 7 AM to 4 PM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ084-085-ORZ029>031-061200-
/O.NEW.KMFR.WI.Y.0022.231206T1500Z-231207T0600Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Newell, Tulelake, Alturas, Likely, Adel, 
and Valley Falls
217 PM PST Tue Dec 5 2023

...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM PST WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...In California, Northeast Siskiyou and Northwest Modoc 
  Counties and Modoc County. In Oregon, Klamath Basin, Northern 
  and Eastern Klamath County and Western Lake County and Central 
  and Eastern Lake County.

* WHEN...From 7 AM to 10 PM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
4 follow-up statements
766 
WWUS76 KMFR 060717
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1117 PM PST Tue Dec 5 2023

ORZ026-061700-
/O.NEW.KMFR.FG.Y.0003.231206T0717Z-231206T1700Z/
Jackson County-
Including the cities of Medford and Ashland
1117 PM PST Tue Dec 5 2023

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM PST WEDNESDAY...

* WHAT...Visibility of less than a quarter of a mile in dense 
  fog.

* WHERE...The valleys of Jackson County, including Interstate 5
  and the cities of Medford, Jacksonville, Talent, Phoenix, 
  Ashland, and Eagle Point.

* WHEN...Until 9 AM PST Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Slow down and allow for plenty of room between you and other 
  vehicles.

* Fog makes objects appear farther away than they are

* Use low beams. High beams reflect back thick fog, making 
  visibility worse for you and other drivers.

* Be prepared. Keep your headlights clean. That way, you're 
  ready for low-visibility conditions

* Don't use cruise control. Most crashes occur because the 
  driver is going too fast for weather conditions.

&&

$$

CAZ081-061700-
/O.CON.KMFR.WI.Y.0022.231206T1500Z-231207T0000Z/
Central Siskiyou County-
1117 PM PST Tue Dec 5 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 4 PM PST
WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Central Siskiyou County. This includes the Shasta 
  valley south of Montague, including the city of Weed.

* WHEN...From 7 AM to 4 PM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ084-085-ORZ029>031-061700-
/O.CON.KMFR.WI.Y.0022.231206T1500Z-231207T0600Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Newell, Tulelake, Alturas, Likely, Adel, 
and Valley Falls
1117 PM PST Tue Dec 5 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 10 PM PST
WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...In California, Northeast Siskiyou and Northwest Modoc 
  Counties and Modoc County. In Oregon, Klamath Basin, Northern 
  and Eastern Klamath County and Western Lake County and Central 
  and Eastern Lake County.

* WHEN...From 7 AM to 10 PM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
663 
WWUS76 KMFR 061702
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
902 AM PST Wed Dec 6 2023

ORZ026-061815-
/O.EXP.KMFR.FG.Y.0003.000000T0000Z-231206T1700Z/
Jackson County-
Including the cities of Medford and Ashland
902 AM PST Wed Dec 6 2023

...DENSE FOG ADVISORY HAS EXPIRED...

Visibilities will continue to rise this morning with rain moving
into the area.

$$

CAZ081-070000-
/O.CON.KMFR.WI.Y.0022.000000T0000Z-231207T0000Z/
Central Siskiyou County-
902 AM PST Wed Dec 6 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Central Siskiyou County. This includes the Shasta 
  valley south of Montague, including the city of Weed.

* WHEN...From 7 AM to 4 PM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ084-085-ORZ029>031-070115-
/O.CON.KMFR.WI.Y.0022.000000T0000Z-231207T0600Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Newell, Tulelake, Alturas, Likely, Adel, 
and Valley Falls
902 AM PST Wed Dec 6 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...In California, Northeast Siskiyou and Northwest Modoc 
  Counties and Modoc County. In Oregon, Klamath Basin, Northern 
  and Eastern Klamath County and Western Lake County and Central 
  and Eastern Lake County.

* WHEN...From 7 AM to 10 PM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
965 
WWUS76 KMFR 062345
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
345 PM PST Wed Dec 6 2023

CAZ081-070045-
/O.EXP.KMFR.WI.Y.0022.000000T0000Z-231207T0000Z/
Central Siskiyou County-
345 PM PST Wed Dec 6 2023

...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON...

Breezy winds in the Shasta Valley have dropped below advisory 
speeds and will continue to decrease this evening.

$$

CAZ084-085-ORZ029>031-070600-
/O.CON.KMFR.WI.Y.0022.000000T0000Z-231207T0600Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Newell, Tulelake, Alturas, Likely, Adel, 
and Valley Falls
345 PM PST Wed Dec 6 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...In California, northeast Siskiyou and northwest Modoc
  counties. In Oregon, the Klamath Basin, northern and eastern
  Klamath County, and southeast and central Lake County. This
  includes portions of highways 31, 395, 139, 140 and 229. 

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
943 
WWUS76 KMFR 070535
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
935 PM PST Wed Dec 6 2023

CAZ084-085-ORZ029>031-070645-
/O.EXP.KMFR.WI.Y.0022.000000T0000Z-231207T0600Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Newell, Tulelake, Alturas, Likely, Adel, 
and Valley Falls
935 PM PST Wed Dec 6 2023

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Winds will continue to be breezy, but have dropped below advisory
strength.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Dec 5, 10:44 AM PST, 3 hours 33 minutes earlier.

Area forecast discussion, Dec 5, 10:44 AM PST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1044 AM PST Tue Dec 5 2023

.DISCUSSION...There is a relative break in the active and wet
pattern this morning. However, this lull will be short lived as
another round of precipitation, once again heavy at times near the
coast this afternoon into the evening, moves in. With this the
current areal flood advisory and flood watch remains in place.
The flood warning for the Coquille at coquille has also been
extended into this evening. Current forecast looks on track and
will not update this morning.

&&

.AVIATION...05/18Z TAFs...A front will approach the region today,
then pass over the area through the day Wednesday. Expect MVFR and18
occasional IFR ceilings and low level wind shear along the coast and
over the coastal waters today, with IFR and moderate to heavy
precipitation late tonight into Wednesday morning.

Elsewhere, VFR conditions are expected to persist through today,
with the exception of fog and low stratus in many area valleys this
morning.  However, areas of MVFR, precipitation, and terrain
obscuration are expected to spread from west to east tonight into
Wednesday morning as the front pushes through. -BPN

&&

.PREV DISCUSSION... /Issued 343 AM PST Tue Dec 5 2023/

DISCUSSION...The region remains between systems this morning,
though the next front is knocking on the door and will linger
just offshore for much of the day today. Stable conditions ahead
of this front are resulting in areas of valley fog in the Rogue
Valley and Klamath Basin. Visibilities are wavering between half a
mile to around 4 miles, so dense fog is not a concern at this
time. However, there could be pockets of locally dense fog, so
allow for some extra space between you and others for the morning
commute today.

Dry conditions are expected for most the area today as the next
front lingers offshore. This will allow for area rivers and streams
to continue to recede from earlier rainfall before the next front
passes through the region tonight into Wednesday. The Coquille at
Coquille, however, is currently in flood stage and is expected to
remain so through at least this evening, then oscillate near flood
stage into Wednesday. A flood warning for the river remains in
effect through at least Wednesday morning.

Satellite imagery shows low pressure centered in the Gulf of Alaska
with a moist frontal system/atmospheric river extending south into
British Columbia, Washington and off the coast of central Oregon. As
previously mentioned, the bulk of the precipitation is expected to
remain just offshore today, gradually move onshore this evening.
This front will be slow to move inland and looks to stall just along
the coast tonight before getting a push inland Wednesday morning.
This will result in another round of significant rainfall at the
coast and just inland Tue-Wed with most of that area receiving 1-3
inches (local amounts up to 5 inches in the coastal mountains). With
the ground already saturated from this past weekend's rainfall, we
expect at least some ponding of water on roadways again and minor
flooding in areas of poor drainage. This will likely result in a
second bump/rise in area creeks, streams and rivers (some of which
could reach bankfull again). As such, we are maintaining the areal
flood watch for western Douglas, Coos, Curry and western Josephine
counties through Wednesday afternoon.

The remainder of the area will remain mostly dry through tonight,
then the front will get a push inland with a high likelihood of rain
for most areas on Wednesday (70-100% chance). Rain amounts for the
Rogue Valley could reach up to half an inch Wednesday and QPF east
of the Cascades, in the Shasta Valley and over NE California should
be in the 0.25-0.50 inch range, though some of this will be snow by
Thursday.

In addition to the rain, winds will also be a concern with this
frontal system, especially late Wednesday morning into the
afternoon. Winds will be breezy today, but will remain below
advisory criteria with the strongest winds felt near and at the
ridges east of the Cascades. Stronger winds are expected Wednesday
as midlevel winds (700 mb) of 45-55 kts passes through with the
front. This is likely to result in some advisory level wind speeds
for portions of the East Side and potentially in the Shasta Valley
as well. Look for updates regarding wind headlines for Wednesday.

Snow levels will be high to start, around 9000 ft today, then lower
to around 6000 ft tonight into Wednesday morning. This will limit
any winter impacts to the highest peaks through Wednesday afternoon.
Snow levels lower to around 4000 ft behind the front Wednesday
evening though some snow could begin to accumulate up around Crater
Lake as early as Wednesday afternoon. The bulk of the accumulating
snow, however, will occur Wednesday night through Thursday night as
another, colder Pacific disturbance moves onshore. Right now, there
is a high probability of 6-12 inches of snow over the Siskiyous and
more than 12 inches over the Cascades above 5000 feet from Lake of
the Woods northward. Snow levels will continue to drop to around
3500 feet by Thursday morning, so some snow may reach to near Union
Creek and/or Toketee Falls as well as the Siskiyou Summit. These
locations might see 1-3 inches. But, the highway 97 corridor north
of Klamath Falls (mainly Chiloquin northward) could see 3-6 inches
of snow. Snow levels continue to drop to around 2500 feet by Friday
morning, but precipitation will be ending by then.

As noted, a secondary, colder trough arrives early Thursday bringing
another quick shot of precipitation and breezy winds, though weaker
than Wednesday's expected winds. Precipitation tapers off by Friday
morning as a brief upper ridge builds into the region and we'll see
another break in the weather for Friday. The break is short-lived,
however, with the next system arriving Saturday morning/afternoon.
Snow levels will quickly rise to around 6000-7000 ft with this warm
front Saturday morning and afternoon, so winter impacts should be
limited with this front. We could see another round of strong winds
as models indicate 700 mb winds around 50 to 60 kt. Once this front
passes through, the weather will quiet down as a large scale ridge
builds over the eastern Pacific and essentially blocks the storm
door. There could be a few weak systems that pass through early next
week, but once precipitation tapers off Sunday, generally quiet
weather is expected for the first half of next week. /BR-y

MARINE...Updated 200 AM Tuesday December 5, 2023...An active period
of weather will continue this week over the waters. Gusty south to
southwest winds will be common, along with southerly wind waves and
long period west swell.

Gales will continue north of Gold Beach, and seas will remain steep
to very steep through this morning. In addition, very large and
steep seas of around 15 to 19 ft will continue to build to a peak
around 16 to 22 ft this evening into early Wednesday morning. During
this same time period, wind speeds are forecast to weaken slightly.
However, since seas are still expected to remain very large, this
will result in a Hazardous Seas Warning across all the waters
Tuesday into Wednesday morning. Additional disturbances Wednesday
and Thursday will not be as strong, with southerly winds likely at
advisory strength while high and steep seas slowly diminish. Winds
and seas will reach a minimum late Friday, then another strong front
is likely Saturday with gales possible. -Schaaf/DW

BEACH HAZARDS...Active weather continues this week. Seas will
build throughout the day, and by late Tuesday afternoon into
Wednesday morning, very large breaking waves of 25 to 30 ft are
expected due to large long period west swell. Beach areas will not
be safe places, especially around high tide this evening and
Wednesday morning. In addition, another moderate risk for sneaker
waves will be present this evening. If venturing to area beaches
during this time, use caution when visiting and remember to never
turn your back on the ocean! -BPN

HYDROLOGY...An areal flood watch remains in effect for the coast
and just inland through Wednesday afternoon as another round of
heavy rainfall returns today into Wednesday. A strong frontal
system and associated atmospheric river (AR) will approach the
coast from the Pacific today, then slowly move onshore. Most
rivers falling now due to th ongoing break in the rainfall.
However, the Coquille River at Coquille, is above flood stage and
will remain that way through at least this evening, if not into
Wednesday morning. So, a river flood warning is out for that.
This evening into Wednesday's rainfall is expected to be 1 to 3
inches in a large portion of the watch area with locally up to 5
inches in the coast ranges of Curry County, where orographic
enhancement will be maximized into the terrain. This is almost
certain to cause ponding of water on roadways and at least minor
flooding in areas of poor drainage. Additional rises are likely on
rivers, creeks, streams. The good news is that the front will
move inland and weaken, so rainfall rates should diminish with
time. We'll continue to monitor the basins and update and flood
hazard products. -Spilde

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Beach Hazards Statement until 2 PM PST this afternoon for ORZ021-
     022.

     Flood Watch through Wednesday afternoon for ORZ021>024.

     High Surf Advisory from 2 PM this afternoon to 10 AM PST
     Wednesday for ORZ021-022.

CA...None.

PACIFIC COASTAL WATERS...Small Craft Advisory until 10 AM PST this
     morning for PZZ356-376.

     Hazardous Seas Warning until 8 AM PST Wednesday for PZZ350-356-
     370-376.

     Gale Warning until 10 AM PST this morning for PZZ350-356-370-
     376.

&&

SBN/SBN/SBN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 2:32 PM PSTWinter Weather AdvisoryMFRModoc, Siskiyou61 hr
Dec 4, 9:12 PM PSTHigh Surf AdvisoryMFRCoos, Curry, Douglas37 hr
Dec 5, 1:00 PM PSTSmall Craft AdvisoryMFR25 hr

Nearby

Wind Advisories in California, 2023Wind Advisories in Oregon, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.